Oregon, 2008

Heavy Snow in Oregon, January 8, 2008

January 8, 2008 · NWS BOI · 3 events in 3 counties and zones

A moist warm front moved just south of Southeast Oregon and Southwest Idaho spreading up to fourteen inches of new snow in Baker County, eight inches in parts of Harney County and up to five inches in Malheur County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A moist warm front moved just south of Southeast Oregon and Southwest Idaho spreading up to fourteen inches of new snow in Baker County, eight inches in parts of Harney County and up to five inches in Malheur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 7, 9:15 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Jan 7, 9:15 PM MST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
915 PM MST MON JAN 7 2008

.DISCUSSION...MAJOR FORECAST REVISIONS ARE ON THE WAY WITH REGARD TO
PACIFIC STORM WHICH IS ALREADY SPREADING PRECIP INTO WESTERN OREGON.
MAIN FORECAST UPDATE WAS TO RAISE THE QPF...AND THUS THE SNOW
AMOUNTS...PRIMARILY ON TUESDAY. MODELS ARE IN AGREEMENT THAT THIS
PACIFIC STORM SYSTEM WILL START OFF AS A 6-12 HOUR PERIOD OF STEADY
WAA PRECIP...MAINLY IN THE FORM OF SNOW...BEGINNING SHORTLY AFTER
MIDNIGHT IN SOUTHEAST OREGON THEN SPREADING INTO SOUTHWEST IDAHO
TUESDAY MORNING. MAIN FORECAST CHALLENGE WILL BE THE EXTENT OF
WARMING ALLOWED PRECEDING THE COLD PART OF THE SYSTEM WHICH WOULD
HAVE IMPLICATIONS ON THE SNOW AMOUNTS IN THE LOWER VALLEYS. IT
APPEARS THAT FOR THE MOST PART IT WILL BE AN ALL SNOW EVENT
...EXCEPT FOR LATER IN THE AFTERNOON WHEN A RAIN/SNOW MIX IS
POSSIBLE BELOW 4000 FEET. IN THE TREASURE VALLEY...THE COLD AIR
COULD REMAIN TRAPPED IN THE VALLEY THROUGH MUCH OF THE DAY KEEPING
THE PRECIP ALL SNOW. QPF TOTAL AMOUNTS IN THE TREASURE VALLEY ARE UP
TO A HALF INCH IN ALL THE MODELS. IN A NUTSHELL...WILL BE UPGRADING
TO WINTER STORM WARNINGS FOR ALL OF SOUTHEAST OREGON...WILL KEEP THE
WARNINGS UP FOR ZONES 11 AND 13 AND WILL ADD THE CAMAS PRAIRIE TO
THE MIX...AND FOR THE REMAINDER OF THE ZONES WILL HOIST SNOW
ADVISORIES. SNOW TOTALS IN THE MOUNTAINS WILL BE 6-12 INCHES WITH
LOCALLY HIGHER AMOUNTS...AND GENERALLY 2-6 INCHES IN THE VALLEYS.

&&

.AVIATION...MAINLY VFR CONDITIONS THIS EVENING UNDER PARTLY CLOUDY
SKIES.  SATELLITE PICTURES AND SURFACE OBSERVATION AT KJER SHOW A
FOG AND LOW STRATUS DECK OVER THE UPPER SNAKE RIVER PLAIN MOVING
WEST INTO KJER.  EXPECT THIS FOG/STRATUS DECK TO CONTINUE TO MOVE TO
THE WEST FOR THE NEXT FEW HOURS AND WILL KEEP KJER IN MVFR
CONDITIONS THROUGH 09Z.  STILL COULD SEE MVFR CONDITIONS IN VALLEY
FOG IN THE WEST CENTRAL AND BOISE MOUNTAINS.  AFTER 06Z CLOUDS WILL
BE ON THE INCREASE WITH SNOW MOVING INTO SOUTHEAST OREGON AFTER 08Z
AND INTO SOUTHWEST IDAHO AFTER 13Z.  ONCE SNOW BEGINS TO FALL CAN
EXPECT WIDESPREAD MOUNTAIN OBSCURATION AND MVFR CONDITIONS IN SNOW
WITH AREAS OF IFR AND LIFR CONDITIONS.  SURFACE WINDS TONIGHT WILL
BE LIGHT WITH MODERATE TO STRONG WEST WINDS ALOFT.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN UPPER LEVEL TROUGH WILL
EXIT SW IDAHO WITH SNOW SHOWERS THIS AFTERNOON. EASTERN ZONES WILL
SEE THE MOST CLEARING/COLDEST TEMPS TONIGHT AHEAD OF THE NEXT
SYSTEM. A MOIST WARM FRONT APPROACHING THE OREGON COAST WILL COMBINE
WITH GUSTY EAST TO SOUTH WINDS ACROSS OREGON AFTER MIDNIGHT FOR A
ROUND OF SNOW AND BLOWING SNOW...HEAVY ACCUMULATIONS ACROSS BAKER
COUNTY AND MODERATE ACCUMULATIONS ELSEWHERE IN SOUTHEAST OREGON. THE
MOIST WARM FRONT WILL PUSH INTO SOUTHWEST IDAHO TUESDAY MORNING WITH
HEAVY SNOW EXPECTED IN THE WEST CENTRAL AND BOISE MOUNTAINS...AND
LIGHT SNOW ACROSS THE TREASURE VALLEY. IN THE NORTHERN
MOUNTAINS...OROGRAPHIC ENHANCEMENT WILL KEEP SNOW GOING TUESDAY
MAINLY AS THE WARM SECTOR AHEAD OF THE STORM/S ASSOCIATED COLD FRONT
PROVIDES A BRIEF LET UP AND MIX TO RAIN/SNOW BELOW 4KFT ACROSS
SOUTHWEST IDAHO TUESDAY AFTERNOON. THE COLD FRONT IS EXPECTED TO
EXIT SOUTH CENTRAL IDAHO TUESDAY AROUND MIDNIGHT...FOR COLDER LOWS
TUESDAY NIGHT. THERE IS STILL ENOUGH UNCERTAINTY IN QPF/SNOW AND
STRENGTH OF THE WARM SECTOR OVER SOUTH CENTRAL TUESDAY TO KEEP THE
WATCH UP. ON WEDNESDAY AN UPPER LEVEL TROUGH CROSSES SOUTHWEST IDAHO
WITH SNOW SHOWERS MAINLY IN THE MOUNTAINS. NORTHWEST FLOW ALOFT AND
A BUBBLE SURFACE HIGH OVER CENTRAL IDAHO WEDNESDAY WILL KEEP OREGON
MAINLY DRY. TEMPERATURES IN THE SHORT TERM WILL BE NEAR TO ABOVE
NORMAL EXCEPT WITH THE CLEARING TUESDAY NIGHT WHEN COLDER THAN
NORMAL TEMPERATURES ARE ON TAP.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...HPC MENTIONS A PATTERN
CHANGE ON THE WAY FOR THIS WEEKEND WITH THE ECMWF AND GEM GLOBAL
MODELS BEST DEPICTING THE EASTWARD DEPARTURE OF THE LONGWAVE TROUGH
AND THE BUILDING UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN REGION.
PRIOR TO THAT THE BEST CHANCE OF PRECIPITATION WILL BE THURSDAY WITH
ANOTHER WARM OVERRUNNING EPISODE. TEMPERATURES WILL BE A FEW DEGREES
ABOVE NORMAL THROUGH FRIDAY FOLLOWED BY SLIGHT COOLING STARTING
SATURDAY. ONLY SLIGHT ADJUSTMENTS WERE NEEDED. BY EARLY
SUNDAY...PRECIPITATION WILL MAINLY BE CONFINED TO BAKER COUNTY AND
THE WEST CENTRAL MOUNTAINS. A DRYING TREND WILL BEGIN LATE SUNDAY AS
SHORTWAVE ENERGY WILL QUICKLY EXIT THE FORECAST AREA AND HIGH
PRESSURE WILL BUILD INTO THE INTERMOUNTAIN REGION.  VALLEY
TEMPERATURES CURRENTLY REFLECT NEAR NORMAL VALUES...BUT WILL BE
LARGELY DEPENDENT ON THE FORMATION OF VALLEY FOG/LOW STRATUS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 5 AM TO 5 PM MST TUESDAY FOR IDZ012-IDZ014.
     WINTER STORM WARNING FROM 5 AM TO 11 PM MST TUESDAY FOR IDZ028.
     SNOW ADVISORY FROM 11 AM TO 11 PM MST TUESDAY FOR IDZ016-IDZ030.
     SNOW ADVISORY FROM 5 AM TO 5 PM MST TUESDAY FOR IDZ015-IDZ029.
     WINTER STORM WARNING FROM 5 AM TO 11 PM MST TUESDAY FOR IDZ011-
     IDZ013.
OR...SNOW ADVISORY FROM 5 AM TO 5 PM MST TUESDAY FOR ORZ064.
     WINTER STORM WARNING FROM 2 AM MST /1 AM PST/ TO 5 PM MST /4 PM
     PST/ TUESDAY FOR ORZ061-ORZ063.
     WINTER STORM WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....JA
PREV SHORT TERM...VM
PREV LONG TERM....JT/MT
Hazardous weather outlook, Jan 7, 5:36 AM MST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
536 AM MST MON JAN 7 2008

ORZ061>064-081245-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
536 AM MST MON JAN 7 2008 /436 AM PST MON JAN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A SWIFT MOVING WEATHER SYSTEM WILL SPREAD 1 TO 3 INCHES OF SNOW
OVER THE REGION THIS MORNING WITH AREAS OF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW AND GUSTY WINDS WILL DEVELOP TUESDAY MORNING. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES IN THE VALLEYS AND 6 TO 10 INCHES IN
THE MOUNTAINS ARE POSSIBLE WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS THROUGH ESTABLISHED REPORTING PROCEDURES.

IDZ011>015-029-081245-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
536 AM MST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

A SWIFT MOVING WEATHER SYSTEM WILL SPREAD 1 TO 3 INCHES OF SNOW
OVER THE REGION THIS MORNING WITH AREAS OF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW AND GUSTY WINDS WILL DEVELOP TUESDAY MORNING. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES IN THE VALLEYS AND 8 TO 12 INCHES IN
THE MOUNTAINS ARE POSSIBLE WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS THROUGH ESTABLISHED REPORTING PROCEDURES.

IDZ016-028-030-081245-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-
536 AM MST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

A SWIFT MOVING STORM SYSTEM WILL SPREAD AN INCH OR TWO OF SNOW
OVER THE AREA THIS MORNING WITH AREAS OF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW AND GUSTY WINDS WILL DEVELOP TUESDAY MORNING. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES IN THE VALLEYS AND 6 TO 10 INCHES IN
THE MOUNTAINS ARE POSSIBLE WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS THROUGH ESTABLISHED REPORTING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
January 8, 4:00 AM MST to 4:00 PM MST
Where
Baker forecast zone
Reported by
Law Enforcement
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

The sheriff's office in Baker City reported four inches of new snow around the area while the cooperative observer at Halfway reported thirteen and one half inches.

Heavy Snow, Harney

When
January 8, 4:00 AM PST to 4:00 PM PST
Where
Harney forecast zone
Reported by
COOP Observer
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Cooperative observers at Burns and Drewsey reported seven and eight inches respectively and four inches was reported on the western edge of the county.

Heavy Snow, Malheur

When
January 8, 5:00 AM MST to 5:00 PM MST
Where
Malheur forecast zone
Reported by
COOP Observer
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Many of the cooperative observers in the county reported four to six inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77818, 77805, 77820.